ativan for seizures? - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 11-15-2007, 03:58 PM - Thread Starter
 
crazycat's Avatar
 
Join Date: Oct 2004
Posts: 656
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Has anyone had experience with this med? DS1 had another seizure on Tuesday, so his neuro prescribed ativan for two days to help prevent/control his seizures until his newly increased seizure med "catches up." Well, after one dose last night and one this morning he can't stay upright even when just standing there - he's falling down, crashing into door frames and furniture, rubbing his head and face on furniture like he's posessed. No way will I give him the last two pills. Has anyone else had this type of reaction in your kids??

Mamma to three boys : We love :::
crazycat is offline  
Sponsored Links
Advertisement
 
Old 11-15-2007, 04:03 PM
 
Kodama's Avatar
 
Join Date: Sep 2007
Location: in my snuggly house
Posts: 823
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
We had those reactions on Keppra and Phenobarbital. So far on Trileptal, we have not had any bad side effects. The only one is drowsiness so we give her the dose right before bed time.

Call the neurologist. Do not give him any more of the ativan. It really is an emergency medication. I do not understand the logic of giving it to him like that.

Instead ask for Diastat in case of emergencies. That medication is a lifesaver. Literally.
Kodama is offline  
Old 11-15-2007, 04:15 PM - Thread Starter
 
crazycat's Avatar
 
Join Date: Oct 2004
Posts: 656
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Thank you Kodama. I did put a call in to the neuro - he's out for the day so I asked for the other neuro in the practice to call me back. I definitely won't give him anymore. He had been averaging about one seizure a month since May. He had one two weeks ago and then this one on Tuesday, after increasing his seizure med about a week and a half ago when his blood test showed low levels. So it's not like he's been having them constantly. This seizure also was a little longer, so maybe that's why he wanted the ativan? It seemed kind of weird to me. He is on trileptal and has had no bad effects from that other than being unsteady for a day or so after we up the dose, which we've done three times now since he metabolizes medication very, very quickly. We do have clonazepate for an emergency med, but have not had to use it. I still feel pretty new at this whole thing - he first started having seizures in May and we have only used the trileptal up to this point.

Thanks again!

Mamma to three boys : We love :::
crazycat is offline  
Old 11-15-2007, 04:15 PM
 
FancyD's Avatar
 
Join Date: Apr 2005
Posts: 2,274
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by Kodama View Post
Instead ask for Diastat in case of emergencies. That medication is a lifesaver. Literally.


DS has been given ativan in the hospital and it wacks him out. I would call your neuro and tell them about his reaction.
FancyD is offline  
Old 11-15-2007, 05:11 PM
 
Kodama's Avatar
 
Join Date: Sep 2007
Location: in my snuggly house
Posts: 823
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Clonazepate is nothing compared to diastat for an emergency. I would insist on it. Also, if the trileptal is altering his gait, you need to tell your neurologist.
Kodama is offline  
Old 11-15-2007, 06:53 PM - Thread Starter
 
crazycat's Avatar
 
Join Date: Oct 2004
Posts: 656
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Hmm ... Is the diastat a rectal med? I wonder if that's the one the neuro was considering giving us, but gave us the clonazepate first? I will ask. I did talk to the other neuro's nurse and told her about his reaction to the ativan. I have mentioned several times about the unsteadiness on upping the trileptal dose. He seems to think it's more related to Ds's low muscle tone, but since it's very consistent and goes away after a day or two every time we have increased the trileptal, I feel it's more medication related. Plus it's very different than his usual low tone effects that I see.

Thanks so much for all the input - I really appreciate it!!

Mamma to three boys : We love :::
crazycat is offline  
Old 11-15-2007, 07:03 PM
 
BellinghamCrunchie's Avatar
 
Join Date: Sep 2005
Location: Alpha Centauri
Posts: 4,204
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
If he's been on it for two days I'd be a little careful stopping it immediately - "ativan withdrawal" lowers the seizure threshold. Maybe its fine (I'm not sure how long a time a person would stay on it before experiencing withdrawal but since it has a short half-life (8 hours I think) then anything over 40 hours (8x5) of being on it might cause withdrawal seizures. Maybe you can cut the pill in half til you can talk to the neuro.
BellinghamCrunchie is offline  
Old 11-15-2007, 07:30 PM
 
FancyD's Avatar
 
Join Date: Apr 2005
Posts: 2,274
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Diastat is a rectal med. It's easy to use, in my experience.
FancyD is offline  
Old 11-15-2007, 08:07 PM - Thread Starter
 
crazycat's Avatar
 
Join Date: Oct 2004
Posts: 656
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by BellinghamCrunchie View Post
If he's been on it for two days I'd be a little careful stopping it immediately - "ativan withdrawal" lowers the seizure threshold. Maybe its fine (I'm not sure how long a time a person would stay on it before experiencing withdrawal but since it has a short half-life (8 hours I think) then anything over 40 hours (8x5) of being on it might cause withdrawal seizures. Maybe you can cut the pill in half til you can talk to the neuro.
He's only had two pills, so only 24 hours - hopefully he will be ok? I did hear back again from the clinic and they got in contact with our regular neuro, who called in a Rx for the diastat gel.

Thanks!!

Mamma to three boys : We love :::
crazycat is offline  
Old 11-15-2007, 10:59 PM
 
BellinghamCrunchie's Avatar
 
Join Date: Sep 2005
Location: Alpha Centauri
Posts: 4,204
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by crazycat View Post
He's only had two pills, so only 24 hours - hopefully he will be ok? I did hear back again from the clinic and they got in contact with our regular neuro, who called in a Rx for the diastat gel.

Thanks!!
I really think he'll be fine, then.
BellinghamCrunchie is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off